I was in the hospital last November for a bad ulcerative colitis infection. In the beginning of January, I started noticing that I started losing a lot of my hair...it is now February and it hasn't stopped. It keeps on falling out in clumps. I was tested for a low thyroid and anemia and they all came out fine. I was taking medications when I got out of the hospital...(I was on Prednisone and Asacol.) Then, I stopped taken both of these medications in the beginning of December and haven't been on anything else since. So, I don't think those medications could of triggered my hair loss because it didn't happen until I got off of the Prednisone and Asacol. I noticed my hair follicle feels very delicate and sensitive...like it's hanging by it's threads and ready to come out of my scalp. My hair also feels gummy. Do you know what could be causing this. I was reading that a major infection could cause "Telogen Effluvium" and I was maybe thinking that this is why I am losing my hair BUT why would my hair follices feel very weak and delicate and why would my hair feel gummy when I never had this before my hair loss. Can "Telogen Effluvium" cause some kind of sensitivy and change my hair texture??? Whatever it is totally changed the way my scalp and hair feels. By the way, when my hair falls out, it has a white bulb at the end of the follicle. So, I don't think I have any type of fungus as I am aware that fungus breaks off near the roots.
I'm having a simI’m having a similar problem as you. In March of this year I spent 9 days in the hospital with the flu and pneumonia. I’m almost certain I was on Prednisone and I came home with it. Two months after I got home I start experiencing hair loss. I am now entering my third month and I’m still losing large amounts. My doctor thinks it’s from the shock of being in the ICU and there nothing to be worried about. Like you, my hair follicle feels very delicate and sensitive, like it's hanging by a thread. My doctor order a blood test to rule out problems with my thyroid. If it doesn’t stop soon I’m going to a dermatologist.
I too suffer from ulcerative colitis and suffered from hair loss after a week long stay in hospital 5 years ago. The hair loss lasted for a couple of months and it was very traumatising for me, as I'm sure it has been for you. The hair follicles on our heads go through a rotating cycle - I am a qualified hairdresser - they grow, they rest, then they fall out, then they grow again. We don't notice our hair falling out too much because each follicle is on a different stage of the rotation. When we go through a very poorly period (it has only happened to me once, when my colitis was so bad i lost 2 stone in a month and ended up in hospital), our hair follicles go into rest mode all at once, probably due to poor nutrition etc. So when they move onto the falling out stage, they all do it at once and it feels like we are losing all our hair. My advice would be to have the hair cut into a blunt bob so it looks as thick as possible, and to be gentle with the hair until you are feeling better. Don't worry, your hair is sure to continue onto the next stage and will grow as normal.
UPDATE: I am the one who experienced hair loss from my hospital visit from
the ulcerative colitis. It was a total of 3 months that I experienced hair loss...it finally stopped after the 3 months. My hair actually looks fine and you can't even tell that
I had any hair loss AT ALL!! which is very surprising considering how much hair that I did loose. That was sure scarry though....thought I was going bald.
Anyway, just wanted to let you know the update on me. Thank you and appreciate the responses!
P.S. I also have an account under: color10
color10 is also me. lol
I also forgot to add that my doctor took me off the Asacol and put me on
Remicade.....my doctor thinks the Asacol could of been
causing my hair loss besides the Prednisone. If you have never tried it, Remicade is awesome....it works great for me!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.